HIV rash is similar in appearance to other viral rashes, appearing as a flattened, red area covered in bumps that typically appears on the face, chest, hands and feet and is extremely itchy, reports Healthline. Mouth ulcers sometimes accompany the rash.Continue Reading
HIV rash is common in HIV patients and typically occurs within the first couple of months of developing the virus, reports Healthline. Although rash is the most common skin condition associated with the disease, patients sometimes develop other skin afflictions as a result of HIV, generally due to exposure to sunlight, chemicals or certain medications. Two serious rashes that are caused by anti-HIV drugs include Stevens-Johnson syndrome and toxic epidermal necrolysis. In some cases the breakout covers over 30 percent of the body and is life-threatening. Anti-HIV drugs that commonly cause rash include nevirapine, abacavir and amprenavir.
As of 2015 medical advances in treatment for the immune system have reduced the severity and frequency of most rashes associated with HIV, Healthline explains. Rashes caused by anti-HIV medications are less common and easier to treat than previously. Over-the-counter medications such as hydrocortisone cream are often effective for treating milder forms of HIV rash. Other methods of treatment include avoiding direct sunlight and hot water while bathing.Learn more about Conditions & Diseases